Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 78, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2007, 3:44 AM CDT for Sumner County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2007, 3:44 AM CDT (08:44 UTC)
- Expired
- May 24, 2007, 4:15 AM CDT
- In force
- 31 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sumner County, KS
The radar
The Vance AFB radar (KVNX), 58 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:41 AM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 8.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1762 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 240844 SVRICT KSC191-240915- /O.NEW.KICT.SV.W.0078.070524T0844Z-070524T0915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 344 AM CDT THU MAY 24 2007 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 415 AM CDT. * AT 342 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 16 MILES WEST OF CALDWELL...OR 14 MILES SOUTHEAST OF ANTHONY...AND MOVING NORTHEAST AT 35 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... CALDWELL...HUNNEWELL...SOUTH HAVEN...PERTH. SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT THURSDAY MORNING FOR SOUTHEASTERN KANSAS. LAT...LON 3711 9780 3700 9780 3700 9738 3724 9741 $$ KETCHAM
1 follow-up statement
000 WWUS53 KICT 240902 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 402 AM CDT THU MAY 24 2007 KSC191-240915- /O.CON.KICT.SV.W.0078.000000T0000Z-070524T0915Z/ SUMNER KS- 402 AM CDT THU MAY 24 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN SUMNER COUNTY UNTIL 415 AM CDT... AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR CALDWELL...MOVING EAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE... 5 MILES NORTHWEST OF SOUTH HAVEN BY 415 AM CDT. THE TOWN OF PERTH IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT THURSDAY MORNING FOR SOUTH CENTRAL KANSAS. LAT...LON 3711 9780 3700 9780 3700 9738 3724 9741 $$ SCHRECK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:17 AM CDT, 27 minutes earlier.
Area forecast discussion, May 24, 3:17 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 317 AM CDT THU MAY 24 2007 .DISCUSSION... FORECAST CONCERNS... POTENTIAL FOR ADDITIONAL RAIN AND FLOODING. TODAY AND TONIGHT: THIS MORNING THE 500MB TROF EXTENDED FROM SOUTHERN MANITOBA SOUTHWARD INTO THE SOUTHERN ROCKIES. A LINE OF THUNDERSTORMS FIRED AHEAD OF THIS TROF ON WEDNESDAY AND HAVE BEEN GOING STRONG EVER SINCE...MAINLY ACROSS THE NORTHWEST HALF OF OUR FORECAST AREA. SIGNIFICANT FLOODING IS ALREADY UNDERWAY THROUGH MUCH OF THAT AREA WITH THE APPROPRIATE WARNINGS OUT. MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THE SYSTEM SHOULD MOVE EAST THROUGH THE DAY. THIS IS IN AGREEMENT WITH LATEST WATER VAPOR IMAGERY WHICH INDICATES THAT THE MAIN ENERGY WAS ROTATING THROUGH THE TROF AND EXITING INTO THE HIGH PLAINS AT EARLY MORNING. WITH THAT IN MIND WILL MOVE THE AREA OF THUNDERSTORMS EAST AND BY THIS AFTERNOON BRING THE RAIN TO AN END THROUGH THE WESTERN HALF OF THE FORECAST AREA. AS FOR SOUTHEAST KANSAS...AM PRETTY MUCH GOING ALONG WITH HPCS QPF GUIDANCE WITH AMOUNTS IN THAT AREA GENERALLY AROUND AN INCH. SO AT THIS TIME AM NOT EXTENDING THE FLOOD WATCH BUT WILL NEED TO KEEP AN EYE ON RAINFALL AMOUNTS...ESPECIALLY IN THE SOUTHEAST CORNER OF THE FORECAST AREA FOR TONIGHT. THIS IS THE AREA WHERE THE SURFACE BOUNDARY IS EXPECTED TO STALL OUT AND BECOME STATIONARY. FRIDAY THROUGH MONDAY: THE SURFACE BOUNDARY WILL RETROGRADE BACK TO THE NORTH AND BE OVER THE FORECAST AREA DURING THIS TIME FRAME. ABUNDANT LOW LEVEL MOISTURE STAYS IN PLACE. THIS MAKES FOR A STAGNANT WEATHER PATTERN WITH CHANCES OF THUNDERSTORMS CONTINUING. TUESDAY THROUGH WEDNESDAY: CURRENT FORECAST TRENDS LOOK TO BE ON TRACK. MODELS IN FAIRLY GOOD AGREEMENT OF BRINGING THE NEXT H5 TROF INTO THE NORTHERN AND CENTRAL PLAINS. AT THE SURFACE...THE GULF WILL REMAIN OPEN WITH A SURFACE BOUNDARY MOVING INTO THE FORECAST AREA TOWARD MID-WEEK. BECAUSE OF THESE FEATURES...WILL KEEP SMALL CHANCES OF THUNDERSTORMS INTO MID-WEEK. .AVIATION... THUNDERSTORMS WILL BE THE MAIN CONCERN. CURRENTLY THEY ARE AFFECTING THE RSL..SLN...HUT...AND ICT TAFS SITES. THUNDERSTORMS WILL SPREAD EAST THIS MORNING AND SHOULD MOVE INTO SOUTHEAST KANSAS BY LATE MORNING. THEY WILL THEN COME TO AN END FOR THE RSL...SLN...AND HUT TAF SITES BY THIS AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 53 73 61 / 80 20 30 20 HUTCHINSON 71 51 73 59 / 80 10 20 20 NEWTON 70 52 72 60 / 90 10 30 20 ELDORADO 71 53 72 59 / 90 20 30 20 WINFIELD-KWLD 72 55 73 60 / 80 40 40 20 RUSSELL 70 50 73 59 / 40 10 10 20 GREAT BEND 69 51 73 59 / 60 10 20 20 SALINA 71 51 73 60 / 70 10 10 20 MCPHERSON 71 51 73 58 / 80 10 20 20 COFFEYVILLE 73 56 73 61 / 70 60 50 20 CHANUTE 72 55 73 59 / 70 40 40 20 IOLA 72 54 73 58 / 70 30 30 20 PARSONS-KPPF 72 56 73 60 / 70 60 50 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && ELDER
Hazardous weather outlook, May 23, 8:29 PM CDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 829 PM CDT WED MAY 23 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-250230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 829 PM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS...MAINLY SOUTH OF INTERSTATE 70 AND WEST OF A SALINA TO HUTCHINSON TO ANTHONY LINE. SUPER-CELL STORMS ARE LIKELY WITHIN THIS AREA WHICH COULD PRODUCE VERY LARGE HAIL UP TO BASEBALL SIZE...DAMAGING STRAIGHT-LINE WINDS TO 80 MPH...AND EVEN A STRONG TORNADO. THE RISK WILL BE HIGHEST DURING THE EVENING HOURS PRIOR TO MIDNIGHT. HEAVY AND EXCESSIVE RAINFALL WILL ALSO REMAIN A RISK FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT...ESPECIALLY IN THE FLASH FLOOD WATCH AREA. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH FOR MORE SPECIFIC DETAILS. SEVERE STORMS WILL BE POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS AFTER MIDNIGHT...HOWEVER THE MAIN RISK WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND WINDS TO 70 MPH. THE RISK FOR SEVERE WEATHER SHOULD DIMINISH AS STORMS MOVE INTO SOUTHEAST KANSAS BY EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AREAS OF FLOODING MAY BE ONGOING ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS THURSDAY MORNING...ALTHOUGH THE HEAVY RAINS WILL HAVE ENDED. A CHANCE FOR STRONG STORMS AND LOCALLY HEAVY RAINFALL WILL SHIFT INTO SOUTHEAST KANSAS BY THURSDAY AFTERNOON. SLIGHT TO MODEST CHANCES FOR THUNDERSTORMS WILL EXIST ACROSS MUCH OF THE AREA OVER THE HOLIDAY WEEKEND AND INTO EARLY NEXT WEEK. A FEW STRONG STORMS WILL BE POSSIBLE...HOWEVER IT IS TOO EARLY TO SPECULATE ON THE RISK AND MAGNITUDE OF ANY SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED TONIGHT...MAINLY PRIOR TO MIDNIGHT...FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP DARMOFAL
In the hours before
Local storm report, May 24, 1:05 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
105 AM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 AM FLASH FLOOD KANOPOLIS 38.71N 98.16W
05/24/2007 ELLSWORTH KS EMERGENCY MNGR
LAW ENFORCEMENT REPORTS THAT THE CITY OF KANOPOLIS IS NOW
AND ISLAND. THE LOW ROAD OR AVE K AND HWY 111 NORTH OF
KANOPOLIS IS CLOSED DUE TO HIGH WATER OVER THE ROADS.
AREA RESIDENTS ARE SAND BAGGING.
&&
BRWLocal storm report, May 24, 1:37 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
137 AM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 AM HEAVY RAIN ELLSWORTH 38.74N 98.23W
05/24/2007 M6.96 INCH ELLSWORTH KS EMERGENCY MNGR
ELLSWORTH POLICE REPORTING 6.96 INCHES OF RAINFALL SINCE
9 PM...WEDNESDAY.
&&
BRWSpecial weather statement, May 24, 1:38 AM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 138 AM CDT THU MAY 24 2007 KSZ049-240715- SALINE- 138 AM CDT THU MAY 24 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SALINE COUNTY... AT 135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SMOLAN...OR 9 MILES SOUTHWEST OF SALINA... AND MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. KETCHAM
Local storm report, May 24, 1:41 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
141 AM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 AM FLASH FLOOD 2 W ELLSWORTH 38.74N 98.27W
05/24/2007 ELLSWORTH KS EMERGENCY MNGR
LAW ENFORCEMENT REPORTS THAT RAILROAD TRACKS WEST OF TOWN
ARE CLOSED DUE TO HIGH WATER.
&&
BRWLocal storm report, May 24, 2:58 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
258 AM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 AM TSTM WND GST 5 SSE ATTICA 37.17N 98.19W
05/24/2007 E60.00 MPH HARPER KS TRAINED SPOTTER
&&
HOWERTONSpecial weather statement, May 24, 3:34 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 334 AM CDT THU MAY 24 2007 KSZ091-240900- HARPER- 334 AM CDT THU MAY 24 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER COUNTY... AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ANTHONY...OR NEAR ANTHONY... AND MOVING NORTHEAST AT 25 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 63 min |
| May 23, 7:20 PM CDT | Flash Flood Warning | ICT | Harvey, McPherson | 6 hr |
| May 23, 7:33 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 42 min |
| May 23, 8:12 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 63 min |
| May 23, 8:14 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 61 min |
| May 23, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 58 min |
| May 23, 9:11 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 64 min |
| May 23, 9:44 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 42 min |
| May 23, 10:21 PM CDT | Flash Flood Warning | ICT | Chase, Marion | 4 hr |
| May 23, 10:21 PM CDT | Flash Flood Warning | ICT | Ellsworth, Harvey, McPherson, Marion, Reno, Rice and 1 more | 10 hr |
| May 23, 10:21 PM CDT | Flash Flood Warning | ICT | Barton, Chase, Ellsworth, Harvey, Lincoln, McPherson and 5 more | 4 hr |
| May 23, 10:40 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 65 min |
| May 24, 12:38 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 33 min |
| May 24, 2:27 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 63 min |
| May 24, 3:10 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 65 min |
| May 24, 4:16 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 41 min |
| May 24, 4:32 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 58 min |
| May 24, 5:17 AM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 58 min |
| May 24, 8:15 AM CDT | Flash Flood Warning | ICT | Ellsworth, McPherson, Saline | 6 hr |
| May 24, 1:11 PM CDT | Flash Flood Warning | ICT | Saline | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.